Discussions that mention prozac

Family & Friends of the Mentally Ill board


Any help from anyone on this board would be much appreciated. My daughter has s-e-v-e-r-e separation anxiety, and the psychiatrist has prescribed prozac for her, as it is supposedly very effective in dealing with anxiety. She also has very serious anger/inflexibility issues, which also figured into to the diagnosis. She has been on generic Prozac for about 10 days now (super low dose 1-2 mgs, increasing by 1 mg per 5 days until she gets to 8 mgs). I am scared stiff about the effects of meds and don't want her jumping from one med to another. She is so young and has the most wonderful personality in the world when she's not angry/scared. Do you see Prozac helping her, and how quickly can we get her off, and if she's on for, say, a year, will she be able to stay off? Thank you so much!
Hey, I not much help. I have read about children being given Prozac. Everything I read says it really works well with kids. The length of time she might be on it is just a guess. Only you, she and the doctor can decide that in time. Good luck.
carrotpineapple,

I'll bet you are scared--it's one thing to be taking these meds as adults and the one taking them. It's a very helpless feeling when it's a loved one and you can't feel what the meds are doing for them and when you can't really DO anything to fix them. Good for you for trying anything you can to get your dd help.

It sounds like your doctor is wise, using a very slow taper up.....and I imagine a watchful follow up schedule to make sure things go smoothly.

Prozac has a long "half life" so it's kind of more forgiving than some of the other meds, and it is good for anxiety like you heard. It's also good for depression, ocd, SAD, GAD (generalized anxiety), etc., and yes, anger is also one of the symptoms of a mood issue that is helped by antidepressants.

Despite media portrayal of antidepressants in general, there is a LOT of good about them. Worrying about the unknown and the what ifs is usually way worse than any given outcome--everyone does that, don't they, whether it's a new postition at work, a new city... The effects may just be that your dd starts to feel less anxious and less angry more of the time. Staying on the Prozac for a year wouldn't be a bad thing. Also, if it hasn't been suggested, cognitive behavioral therapy (CBT) is supposed to be good with anxiety-based things. At 9 years of age she would learn quickly.

good luck and keep us posted,
macadamiaNUT
I would never put my child on prozac. AD's can seriously screw up a person for life. Some people just react badly to them. In a child, who knows what a serious psychiatric drug like prozac could do to her developement? Her mind? Prozac can turn grown men into zombies. I am scared to death what it could do to a developing child. I would get a 2nd and 3rd opinion. If it screws her up, there is no going back.
Also, the withdrawls from prozac are not pleasant. She could become dependant on them.

Is she in therapy??
Hi You as the parent have to make the decision about AD. I have taken Prozac 2 different times for 2 years each. I have been on AD for 15 years and have never had any withdrawal symptoms. I always had to decide did I want to feel better or stay the same. I always chose the AD to try to get to feeling better and get of the black pit of hell. I had to decide whether to put my dd on Ritalin at 9 years old. I saw her school work when she was not on the medication and you could not read it. At 14 years old, we could not tell it made in difference in her attention. Did I like putting her on Ritalin. NO NO NO She had problems sleeping during the last year. I thought it made her depressed in the end. I asked my psycharist to let me take Ritalin and he said he would not prescribe it for me because it would make me feel better but in the end it would make me more depressed.

What I am trying to say is, I had to make a decision at the time and I did what I thought was right for my child. She was not a zombie on Ritalin. Her first med trial was wth Dexadrine. She had heart palpations and did act like a zombie. I don't think I would have ever gotten her through school if she had not been medicated for a while. As a parent, we have to make many decisions some may seem right at the time and later you think they were not. You cannot change it then. You just do the best you can as a parent and ask for God's help and try to keep trying to help your child.

M
Pineapple, I agree with Natalie, I'd NEVER put my child on an SSRI. They are very powerful drugs at any dose. The FDA, finally, after getting many, many reports about SSRI induced suicide in children, held a hearing where parents told their stories. The FDA has forced the makers of 12 popular antidepressants, Prozac included, that can cause those under 18 years of age, to have violent and suicidal thoughts and actions. The FDA has been studying the same problem in adults, after getting countless reports from adult users and their loved ones. If your doctor tries to convince you that you'll be able to detect this in your daughter, before it's too late, he is wrong. The suicides come right out of the blue, often something that those who, fortunately, aren't succesful, attest to. There will be no warning.

Get some good therapy and get some physical testing done. Food allergies manifest themselves in so many ways, one is anxiety. Have you tried the very simple tool of removing sugar and caffeine from her diet? I mean, ALL sugar. It's not difficult to live without the stuff. Is there anything going on in your home that could be causing her to feel badly? Sometimes we, ourselves, don't see these things and need outside help to assess the situation. PLEASE do some research on natural ways to help your daughter. There is so much great information. Also, please learn how Prozac and other SSRIs "work". They are not safe drugs, especially for children. Most are not recommended for children at all. I'm still confused as to why Prozac is prescribed for childen. Most doctors only know what these kinds of drugs are supposed to do, not what they CAN do. Prozac will change your child alright, but the change could be something you won't like. Many people say that the drug changed who they were. It IS a mind-altering drug. It just happens to be legal.

Good luck to you and your daughter.
I would strongly gaurd against giving this medication to any Adult. Much less a child.

My son committed suicide just a month ago. 6 weeks after he began his Prozac treatment. Before we even realized what was going on it was to late.. We all went downtown to eat dinner. He came home and shot himself in the head and that was the last time we saw him alive. No warning, no nothing..

Before you let the doctors, physiatrist, and counselors try to convince you that "this drug is a great drug" and that "there is no need for alarm" and that "the drug has gotten a bad rap in the past" and that 'these drugs are so good that they themsleves wouldnt think twice about giving it to their son", You better do you research and look up the history of these drugs.
As the saying goes "history always repeats itself". Giving your kid Prozac could be just like giving him a loaded gun. Over 50,000 suicides form 1988 to 1998 is not just a coincidence.



Tony
:mad: dont youknow that the majority of ssris come with warnings of possible suicide in teenagers???? imagine what it could do to a child of that age. that just isnt right at all. change the diet more excercise and a lot more but not prozac.... her head will not know how to develop its own seritonin if you keep her on that
My Dad was one of the first people To be given Prozac abck in the early 90's Lilly uses VA patients as test subject, somes time without them really knowing it. Prozac started out as a blood pressure med, then for weight problems. The finally gave it a try as depression drug. My Dad called me one night at 4:00am and told me if asnything happened to him yo sue lilly brcause he knew it was the prozac. 3 days later he checked himself into the VA hospital. He was there for 7 weeks..depression. Please try something else. Have you tried an DO vs an MD? Rebcat: